Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Breakout, rawness outside clitoris post using vaginal contraceptive film. Reason and remedy?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1587 Questions
After using a vaginal contraceptive film I broke out in a rash and became red and raw outside my clitoris. Is this an allergic reaction? I've never used these films before and never had an std.
Posted Wed, 22 May 2013 in Women's Health
Answered by Dr. Timothy Raichle 2 hours later
Hello, I will try and help you.

How long after using it did the rash start?
What is the name of the product?
Above answer was peer-reviewed by
Follow-up: Breakout, rawness outside clitoris post using vaginal contraceptive film. Reason and remedy? 29 minutes later
The rash came on that evening. I don't know the name of the contraceptive, just that it was Contraceptive Film. This is the first time I've ever used a film.
Answered by Dr. Timothy Raichle 1 hour later
Thank you for the followup.

I have done some research on the vaginal contraceptive films. These are not a common form of birth control. They are a spermicide (i.e. they kill sperm). The film is supposed to be inserted high in the vagina and dissolved upon contact with bodily fluids. It claims that it is 94% effective at preventing pregnancy.

Given that it sounds like you have never had a problem like this before, I can only assume that this must be a reaction to the vaginal film. I would not recommend using this product again. Given the close association with intercourse and its use, this is the most likely explanation. The other thought is that IF you used condoms too, then this might represent an allergic reaction to latex.

Assuming this is still present, if you have not done so already, I would recommend gently rinsing the area with warm water in a shower (I would not use soaps). Afterwards, I would apply a small amount of over-the-counter hydrocortisone cream on the outside where the skin is red and inflamed. If this does not provide some relief by the morning, then you need to get in and see your OB/GYN. If it is getting worse, then you need to be seen sooner, perhaps in an Urgent Care setting.

I hope that this helps and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor